Flash Flood, Russell
- When
- February 5, 3:30 PM EST to 9:00 PM EST
- Where
- Russell County, 3 mi NE of Salem
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.991, -85.059 (the zone’s center; the record gives no point)
Heavy rains of four inches or more fell over south central Kentucky, causing widespread flooding and some flash flooding. In Cumberland County, rainfall amounts were reported in the two to five inch range.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Heavy rains of four inches or more fell over south central Kentucky, causing widespread flooding and some flash flooding. In Cumberland County, rainfall amounts were reported in the two to five inch range. Chism, Bombshell, Casey Fork, and Leatherwood Roads were impassable in spots due to high water. Several county roads were washed out. There was a foot of water in downtown Burkesville. Many Creeks in the county were out of their banks. Four inches of rain fell in Liberty in Casey County. Around three feet of water covered some roads in the town. Sections of Highway 198 in Casey and Lincoln Counties were under water. In Russell County, normally dry creek beds were overflowing their banks. Parts of Mount Eden Road were flooded. A few roads in the city of Albany in Clinton County were under water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 5, 3:00 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EST THU FEB 5 2004 SHORT TERM...TONIGHT THROUGH SUNDAY AFTERNOON: LOOKING AT LATEST MODEL DATA AND QPF FCSTS...WE WILL DROP THE FLOOD WATCH FOR TONIGHT ACROSS THE NWRN HALF OF FA WHICH INCLUDES ALL OF OUR SRN IND COUNTIES TOO. WE WILL CONTINUE THE FLOOD WATCH OVER THE SOUTH AND EAST TONIGHT AND THEN END THE PCPN FOR A TIME AS A CHC OF R- DURG FRI MRNG. DURING FRIDAY NIGHT INTO SATURDAY NIGHT WITH LOW DEEPENING TO OUR NE AND WITH COLD MOIST AND SOMEWHAT CYCLONIC FLOW ACROSS FA WE WILL CONTINUE THE PREVIOUS FCST TREND WITH A CHC OF SW- FA WIDE. WE WILL CONTINUE WITH THE PREVIOUS FCST TEMPS TRENDS THROUGH SUNDAY. .EXTENDED FORECAST (SUNDAY NIGHT THROUGH THURSDAY)... QUIET SEASONAL WX FOR SUN NGT THROUGH MONDAY THEN SRN STREAM LO WILL DVLP TUESDAY...CONTINUE WED AND ENDING THURS. WILL CUT PRECIP BY WED P.M....GFS EXTD MOS POPS APPEAR OVERDONE LATE IN PERIOD. WILL HAVE MAINLY SNOW ALTHO SOME RA/SN MIX OVER THE S WHERE A BIT WARMER LLVL AIR SHOULD WORK IN. WENT A LITTLE COOLER THAN GFS EXTD TEMPS AND ALSO LESS DIURNAL FLUX DURING PRECIP EVENT. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...FLOOD WATCH THROUGH 12Z FRI ACRS SRN AND ERN PTNS OF FA. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1200 PM EST THU FEB 5 2004 INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-067- 061023- ANDERSON KY-BOURBON KY-BOYLE KY-BRECKINRIDGE KY-BULLITT KY-CLARK KY- CLARK IN-CRAWFORD IN-DUBOIS IN-FAYETTE KY-FLOYD IN-FRANKLIN KY- GARRARD KY-HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HENRY KY- JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-NELSON KY-NICHOLAS KY- OLDHAM KY-ORANGE IN-PERRY IN-SCOTT KY-SCOTT IN-SHELBY KY-SPENCER KY- TRIMBLE KY-WASHINGTON KY-WASHINGTON IN-WOODFORD KY- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...WINCHESTER... VERSAILLES...STANFORD...SHELBYVILLE...RICHMOND...HARRODSBURG... HARDINSBURG...FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 1200 PM EST THU FEB 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND EAST-CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. LOW PRESSURE WILL MOVE FROM MISSISSIPPI TO CENTRAL KENTUCKY THROUGH TONIGHT. PERIODS OF RAIN...QUITE HEAVY AT TIMES...WILL CONTINUE THROUGH TONIGHT. A FLOOD WATCH CONTINUES THIS AFTERNOON AND TONIGHT BECAUSE OF THE EXPECTED HEAVY RAINFALL. TOTAL RAINFALL FROM 1.5 TO 3 INCHES WILL OCCUR THROUGH DAYBREAK FRIDAY. WIDESPREAD FLOODING PROBLEMS MAY DEVELOP WITHIN THE OUTLOOK AREA. SEE THE FLOOD STATEMENT PRODUCT ISSUED BY THIS OFFICE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. RAIN WILL GRADUALLY DIMINISH FRIDAY WITH COLDER AIR EXPECTED TO FILTER INTO THE REGION FRIDAY NIGHT. SCATTERED SNOW SHOWERS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH LIGHT ACCUMULATIONS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY OBSERVED FLOODING OR HEAVY RAIN ACTIVITY THIS AFTERNOON AND TONIGHT. KYZ026-027-061>066-070>078-081-082-061023- ADAIR KY-ALLEN KY-BARREN KY-BUTLER KY-CASEY KY-CLINTON KY- CUMBERLAND KY-EDMONSON KY-GRAYSON KY-GREEN KY-HART KY-LOGAN KY- METCALF KY-MONROE KY-OHIO KY-RUSSELL KY-SIMPSON KY-TAYLOR KY- WARREN KY- INCLUDING THE CITIES OF...BOWLING GREEN...RUSSELLVILLE...GLASGOW... FRANKLIN AND COLUMBIA 1200 PM EST THU FEB 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. LOW PRESSURE WILL MOVE FROM MISSISSIPPI TO CENTRAL KENTUCKY THROUGH TONIGHT. PERIODS OF RAIN...QUITE HEAVY AT TIMES...WILL CONTINUE THROUGH TONIGHT. A FLOOD WATCH CONTINUES THIS AFTERNOON AND TONIGHT BECAUSE OF THE EXPECTED HEAVY RAINFALL. TOTAL RAINFALL FROM 1.5 TO 3 INCHES WILL OCCUR THROUGH DAYBREAK FRIDAY. WIDESPREAD FLOODING PROBLEMS MAY DEVELOP WITHIN THE OUTLOOK AREA. SEE THE FLOOD STATEMENT PRODUCT ISSUED BY THIS OFFICE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. RAIN WILL GRADUALLY DIMINISH FRIDAY WITH COLDER AIR EXPECTED TO FILTER INTO THE REGION FRIDAY NIGHT. SCATTERED SNOW SHOWERS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH LITTLE OR NO ACCUMULATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY OBSERVED FLOODING OR HEAVY RAIN ACTIVITY THIS AFTERNOON AND TONIGHT. JB
The Louisville radar (KLVX), 134 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
5 flood, 3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386597, 5386595, 5386599, 5386594, 5386596, 5386598, 5386600, 5386601.